Body Building Supplements Risk. Body building supplements, including those sold by American Cellular Laboratories under the names “TREN-Xtreme,” “MASS Xtreme,” “ESTRO Xtreme,” “AH-89-Xtreme,” “HMG Xtreme,” “MMA-3 Xtreme,” “VNS-9 Xtreme,” and “TT-40-Xtreme” have been linked to serious liver damage and other health problems, the Food & Drug Administration (FDA) warned yesterday. Consumers should not use these, or any body building supplements that claim to contain steroid-like ingredients.
The FDA has received five adverse event reports, including serious liver injury, in men taking products marketed as dietary supplements by American Cellular Laboratories including TREN-Xtreme and MASS Xtreme.
Acute liver injury is generally known to be a possible side effect of using products that contain anabolic steroids. Some of the cases resulted in hospitalization, but there were no reports of death or acute liver failure.
The FDA has sent a Warning Letter to American Cellular Laboratories. According to the agency, the products named in the letter are purported to contain steroid-like ingredients, but in fact contain synthetic steroids.
Products like these are frequently marketed as alternatives to anabolic steroids
According to the FDA, products like these are frequently marketed as alternatives to anabolic steroids for increasing muscle mass and strength and are sold both online and in retail stores. They are often promoted to athletes to improve sports performance and to aid in recovery from training and sporting events.
Although products containing synthetic steroids are frequently marketed as dietary supplements, they are in reality unapproved new drugs that have not been reviewed by the FDA for safety and effectiveness.
In addition to serious liver injury, other adverse events associated with the use of such body building products include stroke, kidney failure and pulmonary embolism (artery blockage in the lung).
The FDA is advising consumers to stop taking body building products from any manufacturer that claim to contain steroid-like substances or to enhance or diminish androgen-, estrogen-, or progestin-like effects in the body.
Consumers should consult their health care professional if they are experiencing symptoms possibly associated with these products, particularly nausea, weakness or fatigue, fever, abdominal pain, chest pain, shortness of breath, jaundice (yellowing of the skin or whites of the eyes) or brown/discolored urine.
The FDA also recommends that consumers talk with their health care professional about any body building supplements they are taking or planning to take, particularly if they are uncertain about a product’s ingredients.